Florida, 2024

Hail and Damaging Wind in Florida, May 15, 2024

May 15, 2024 · NWS JAX · 2 events in 2 counties and zones

A pre-frontal surface trough approached from the NW. A couple of waves of strong to pulse severe pre-frontal storms impacted the forecast area, one between midnight and daybreak on 5/15 and the other in the afternoon ahead of the surface front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A pre-frontal surface trough approached from the NW. A couple of waves of strong to pulse severe pre-frontal storms impacted the forecast area, one between midnight and daybreak on 5/15 and the other in the afternoon ahead of the surface front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 15, 1:09 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 15, 1:09 AM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
209 AM EDT Wed May 15 2024

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 201 AM EDT Wed May 15 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Shortwave energy crosses southern and central parts of the area
tonight, and combined with plentiful moisture and elevated
instability will develop showers and thunderstorms overnight,
especially from about I-10 southward. In addition, a cold front is
approaching western GA as of the 03Z WPC surface analysis, which
will continue to shift southeastward throughout the night and
today. Effective/0-6km shear is definitely sufficient, but the
more significant element is the amount of available energy,
especially aloft, where forecast soundings indicate near or about
2000 J/kg of MUCAPE or higher, with noticeable amounts within the
hail growth zone. Therefore, expecting hail to be the primary
threat with any stronger updrafts, though shear and kinematics
certainly would warrant strong wind potential of 40-60mph. An
isolated tornado cannot be ruled out as well, though this
potential looks marginal.

Overnight convection will be persistent into the late morning to
early afternoon hours while slowly drifting south with the
approaching front and associated dynamics aloft with the parent
upper trough. Expecting a similar threat to play out for southern
counties in northeast FL for the late morning to afternoon period,
as vertical profiles will remain similar (high CAPE and sufficient
shear). It is certainly possible for a couple of showers and
isolated thunderstorms to pop up immediately ahead of the
approaching front though lagging behind overnight activity as the
front progresses southeastward (as far north as north of I-10),
in which some high res solutions are suggesting. Though the
severe threat should drop off quite a bit from south of north
throughout the afternoon as a lot of drier air works its way in
aloft. Southwest to westerly winds will also be quite breezy
today, though below wind advisory criteria (10-20 mph and gusts
in the upper 20s to 30s). Temps will be not as traditional today
due to the frontal boundary and morning convection - generally in
the mid to upper 80s south of I-10, with some areas approaching 90
possible over a stretch of southeast GA.

The front should settle sufficiently south of the region by
tonight as some drier air near the surface and especially aloft
fills in. Overall decreasing clouds and lows in the 60s inland,
and near 70 near the St. Johns River and coast.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 201 AM EDT Wed May 15 2024

Thursday...Dry airmass in place between weather systems will
continue mainly dry conditions under mostly sunny skies with above
normal temps reaching into the upper 80s/lower 90s over inland
areas with West-Northwest winds at 10-15 mph and East Coast sea
breeze remains pinned closer to the Atlantic Coast.

Thursday Night...High clouds slowly increase ahead of next weather
system with light SW winds at the surface. Low temps in the 60s
inland and lower 70s along the Atlantic Coast. Dry conditions will
continue.

Friday...Moisture levels will continue to slowly increase ahead of
the weekend weather system in the low level SW steering flow and
this may be just enough to trigger afternoon/evening shower/storm
activity along the sea breezes as they move further inland and
meet along the US 301 corridor later in the day. Temps continue
well above normal in the upper 80s SE GA and lower 90s NE FL with
slightly lower values along the Atlantic Coastal areas.

Friday Night...Still some significant model diffs as the faster
ECMWF bring in pre-frontal showers/storms in this period while the
latest GFS/NAM keeping activity to the NW of the region with
mostly dry and humid conditions, so for now have been keeping with
model blends which keep scattered showers/isolated storms going
through the night with above normal low temps in the lower/middle
70s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 201 AM EDT Wed May 15 2024

Saturday...Next frontal boundary pushes into the region with a
return to heavy rainfall and isolated strong to severe storm
potential area-wide and rainfall chances already in the 60-80%
range. Above normal temps will continue ahead of the frontal
boundary with upper 80s SE GA and still into the lower 90s for NE
FL with Heat Indices still close to 100F across NE FL.

Sunday/Monday/Tuesday...Models coming into better agreement that
in the wake of departing storm system a drier airmass will push
into the region on Northwest flow with limited rainfall chances
and temps still slightly above normal but not as hot with Max
temps in the 85-90 range and lows 65-70. Some limited moisture
return by Monday and Tuesday may lead to widely scattered
afternoon/evening showers and storms along sea breeze boundaries
but overall below normal rainfall chances are expected.

&&

.AVIATION...
(06Z TAFS)
Issued at 124 AM EDT Wed May 15 2024

SHRA and TSRA are developing at this hour, and are expected to
increase in coverage for most through the next several hours. TSRA
is expected for at least all FL terminals, though have continued
to include at SSI as well. Recent trends in guidance have been for
a southern shift in TSRA coverage, though confidence is too low to
remove SSI from TSRA consideration. GNV and SGJ are will have the
highest chances for TSRA as well as strong to severe TSRA, which
will last into the late morning to afternoon hours. Some storms
this morning could be capable of large hail and gusts of 35-55
knots. Heavy rainfall and lower ceilings will also cause periods
of MVFR and isolated IFR, as indicated in TEMP groups. TSRA and
especially strong/severe TSRA threat subsides from north to south
at terminals this afternoon and into the evening, with only some
isolated SHRA lingering before sunset. VFR is expected to return
for the final 3 to 6 hours of the forecast period.

&&

.MARINE...
Issued at 201 AM EDT Wed May 15 2024

Widespread showers and the potential for strong to severe storms
are expected over our local waters through the morning hours.
Stronger storms may produce damaging wind gusts, hail and even
waterspouts. Storms and showers will shift southeastward late
Wednesday morning as a cold frontal boundary shifts southward
through the waters.Conditions will improve from north to south
Wednesday afternoon and evening, with breezy westerly winds
expected outside of thunderstorms that will gradually subside by
Thursday afternoon as weak high pressure moves over the
southeastern states. Winds will turn southerly on Friday ahead of
the next frontal boundary that will impact our area this weekend.
Showers and thunderstorms will likely impact our local waters from
Saturday afternoon through Sunday morning, with a few strong
storms possible. Winds will then shift to northwesterly by Sunday
afternoon and night as this front pushes offshore.

Rip Currents: Moderate rip current risk continues today due to
unsettled weather, dropping to low Thursday with generally
weakening offshore flow.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  66  88  66 /  10   0   0   0
SSI  88  70  86  72 /  50   0   0   0
JAX  88  68  91  68 /  60  10   0   0
SGJ  87  69  90  69 /  70   0   0   0
GNV  85  66  90  66 /  80   0   0   0
OCF  84  69  90  65 /  90   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 15, 12:18 AM EST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
118 AM EDT Wed May 15 2024

FLZ140-237-240-150545-
Central Marion FL-Western Putnam FL-Eastern Marion FL-
118 AM EDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION AND
SOUTHWESTERN PUTNAM COUNTIES THROUGH 145 AM EDT...

At 117 AM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Citra, moving east at 25 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, minor flooding due to
         heavy rainfall, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Fort McCoy, Salt Springs, Citra, Lake Delancy, Sparr, Orange Springs,
and Hog Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2932 8215 2940 8217 2944 8210 2943 8209
      2944 8208 2943 8207 2944 8207 2944 8206
      2947 8206 2960 8182 2942 8174 2937 8174
      2937 8172 2935 8171
TIME...MOT...LOC 0517Z 249DEG 23KT 2938 8208

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, May 15, 12:45 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
145 AM EDT Wed May 15 2024

FLZ137-140-237-240-150615-
Central Marion FL-Eastern Putnam FL-Western Putnam FL-
Eastern Marion FL-
145 AM EDT Wed May 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MARION AND CENTRAL
PUTNAM COUNTIES THROUGH 215 AM EDT...

At 145 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout over Fort McCoy,
moving northeast at 25 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, minor flooding due to
         heavy rainfall, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Palatka, Crescent City, Pomona Park, Fort McCoy, Salt Springs, East
Palatka, Lake Delancy, Sparr, Anthony, and Fruitland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2923 8216 2938 8211 2984 8159 2984 8158
      2980 8157 2979 8155 2939 8151
TIME...MOT...LOC 0545Z 242DEG 23KT 2934 8199

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, May 15, 1:15 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
215 AM EDT Wed May 15 2024

FLZ033-038-133-137-138-140-237-240-340-150700-
Coastal Flagler FL-Coastal St. Johns FL-Central Marion FL-
Western Marion FL-Inland Flagler FL-Eastern Putnam FL-
Western Putnam FL-Inland St. Johns FL-Eastern Marion FL-
215 AM EDT Wed May 15 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FLAGLER...
SOUTHEASTERN ST. JOHNS...CENTRAL MARION AND EASTERN PUTNAM COUNTIES
THROUGH 300 AM EDT...

At 215 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Satsuma, or near Pomona Park, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph, half inch hail, and minor flooding
         due to heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Ocala, Saint Augustine, Palatka, Bunnell, Crescent City, Pomona Park,
Hastings, East Palatka, Fort McCoy, and Salt Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2905 8247 2904 8253 2957 8182 3001 8130
      2986 8123 2947 8124 2936 8153 2933 8168
      2930 8167 2906 8228 2903 8244
TIME...MOT...LOC 0615Z 243DEG 29KT 2952 8166

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HESS
Special weather statement, May 15, 1:57 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
257 AM EDT Wed May 15 2024

FLZ137-140-240-340-150745-
Central Marion FL-Western Marion FL-Eastern Putnam FL-
Eastern Marion FL-
257 AM EDT Wed May 15 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MARION AND
SOUTHEASTERN PUTNAM COUNTIES THROUGH 345 AM EDT...

At 257 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms capable of producing a landspout near Lynne, moving
east at 30 mph.

HAZARD...Landspouts, wind gusts of 45 to 55 mph, minor flooding due
         to heavy rainfall, and penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor flooding due to heavy rainfall is possible.

Locations impacted include...
Ocala, Crescent City, Pomona Park, Salt Springs, Juniper Springs,
Lynne, Lake Delancy, Fruitland, Ocklawaha, and Moss Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1100 AM EDT for northern and
northeastern Florida.

&&

LAT...LON 2901 8240 2918 8224 2943 8177 2943 8174
      2945 8174 2956 8152 2949 8152 2945 8149
      2940 8148 2938 8144 2932 8168 2928 8164
      2909 8164 2896 8206 2896 8231
TIME...MOT...LOC 0657Z 251DEG 28KT 2921 8201

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

HESS
Local storm report, May 15, 2:04 AM EST, 38 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
304 AM EDT Wed May 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     Tstm Wnd Dmg     5 SW Espanola           29.46N 81.37W
05/15/2024                   Flagler            FL   Emergency Mngr

            Power outage Mondex about 10 miles west of
            Bunnell.

&&

LEV

The radar

The Jacksonville radar (KJAX), 126 km away, was scanning. The volume nearest the first event began at 07:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Flagler

When
May 15, 2:42 AM EST
Where
Flagler County, 0.69 mi S of Flagler Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.470, -81.130

Thunderstorm wind caused damage to utility equipment in Flagler Beach.

Hail, Duval

When
May 15, 11:52 AM EST
Where
Duval County, 0.69 mi S of East Mandarin
Measured
0.88 in hail
Reported by
Public
Coordinates
30.140, -81.630

Nickel size hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169339, 1169337.